Alert archive / Maine / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Caribou, ME

July 23, 2004Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 23, 2004, 2:59 PM EDT for Aroostook County, Maine. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 2:59 PM EDT (18:59 UTC)
Expired
Jul 23, 2004, 3:45 PM EDT
In force
46 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 137 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 231859
SVRCAR
MEC003-231945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
256 PM EDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 345 PM EDT

* AT 250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS. THE STORM WAS
  MOVING NORTHEAST AT 20 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 345 PM EDT...
  SOUTH END OF LONG LAKE...
  5 MILES NORTH OF VAN BUREN ON ROUTE 1...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.


LAT...LON 4717 6824 4711 6819 4735 6760 4753 6785

$$
COBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:15 AM EDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jul 23, 4:15 AM EDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
415 AM EDT FRI JUL 23 2004

.SYNOPSIS...A COLD FRONT ALIGNED THROUGH THE SAINT LAWRENCE VALLEY
WILL CROSS THE REGION ACCOMPANIED BY SHOWERS AND SCATTERED
THUNDERSTORMS TODAY AND TONIGHT. THE FRONT WILL THEN MOVE OFF THE
COAST DURING SATURDAY FOLLOWED BY CLEARING AND MUCH COOLER CONDITIONS
FOR SATURDAY NIGHT AND SUNDAY.

&&

.SHORT TERM (TODAY THROUGH SAT NIGHT)...
THE MAIN FOCUS IN THE SHORT TERM WILL BE A STRONG COLD FRONT
APPROACHING FROM THE SAINT LAWRENCE VALLEY AND MOVING ACROSS THE
REGION LATER TODAY AND TONIGHT. THE LATEST SUITE OF MODEL GUIDANCE
IS IN GOOD AGREEMENT FOCUSING LOCALLY HEAVY RAINFALL MAINLY ACROSS
THE NORTHERN AND NORTH CENTRAL ZONES THIS AFTERNOON INTO EARLY
TONIGHT.

FOR THE SPECIFICS...CURRENT KCBW RADAR IS INDICATING SHOWERS LIFTING
INTO THE WESTERN ZONES AHEAD OF APPROACHING COLD FRONT WHILE AT THE
SAME TIME A MOIST SOUTH TO SOUTHEAST FLOW IS RAPIDLY SPREADING
STRATUS/FOG NORTHWARD AS PER LATEST 11.0-3.9 SATELLITE IMAGERY.
EXPECT THE FOG TO GRADUALLY DISSIPATE LEAVING MOSTLY CLOUDY
CONDITIONS ESPECIALLY DOWNEAST THIS MORNING.

OTHERWISE MODELS SUPPORT STRONG MOISTURE CONVERGENCE MOVING EASTWARD
ACROSS THE WESTERN AND NORTHERN ZONES THIS MORNING AND EVENTUALLY
DOWNEAST DURING THE AFTERNOON. LOW LEVEL (850MB) THETA-E RIDGE AXIS
WORKS IN CONCERT WITH THE AXIS OF STRONGEST MOISTURE CONVERGENCE
SUPPORTING LOCALLY HEAVY RAINFALL OVER THE NORTHERN AND WESTERN
ZONE WHERE PRECIPITABLE WATER VALUES RANGE FROM AN INCH AND A HALF TO
AROUND 2 INCHES AND K INDEX VALUES RANGING FROM 35 TO 40. IN
ADDITION...UPPER LEVEL JET ENERGY WITH THE RIGHT REAR AND LEFT FRONT
JET COUPLET WILL HELP INITIATE ELEVATED CONVECTION AS PER BUFKIT
SOUNDING DATA WITH CAPE VALUES AROUND 500 JOULES OVER MUCH OF THE CWA
ENHANCING LOCALLY HEAVY RAINFALL THIS AFTERNOON INTO EARLY TONIGHT.

WITH WEAK FLOW ALOFT EXPECT THE CONVECTIVE ACTIVITY TO BE SLOW MOVING
AND POSSIBLY TRAIN OVER THE SAME AREAS WITHIN THE NORTHERN AND
WESTERN ZONES. CURRENT FLASH FLOOD GUIDANCE INDICATES RAINFALL
AMOUNTS OF AN INCH TO TWO INCHES IN THESE AREAS IN AN HOUR. FOR THE
EVENT (NEXT 12 TO 24 HOURS) EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES
WITH LOCALLY 2 TO 3 INCHES OVER NORTHERN AND WESTERN AREAS. WILL HOLD
OFF ON ISSUING A FLOOD WATCH FOR THESE ZONES...HOWEVER WOULD NOT BE
SURSPISED TO SEE SOME ISOLATED BROOKS AND SMALL STREAMS WITHIN SOME
OF THESE SMALLER BASINS APPROACH BANK-FULL LEVELS.

COLD FRONT SLOWLY MOVERS SOUTHEAST AND EVENTUALLY OFFSHORE DURING
SATURDAY. MUCH COOLER AND DRIER AIR ADVECTS FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA AS HIGH PRESSURE BUILDS IN DURING SATURDAY.
AS THE AREA OF HIGH PRESSURE SETTLES OVER THE REGION WOULD NOT BE
SURPRISED TO SEE SOME READINGS IN THE MID TO UPPER 30S SUNDAY
MORNING.

&&

.LONG TERM (SUN THROUGH THU)...
WEDGE OF SFC HIGH PRESSURE WILL REMAIN ANCHORED FM THE WESTERN GREAT
LAKES TO THE CANADIAN MARITIMES EARLY NEXT WEEK...WHILE FLOW ALOFT
REMAINS SOMEWHAT CONFLUENT DURING THAT TIME.  UPSHOT IS DRY SUMMER WX
WILL BE ON TAP FOR NRN AND DOWNEAST MAINE MON & TUE. HOWEVER...GFS
INDICATING FRONTAL BOUNDARY SOUTH OF THE GULF OF MAINE COULD POSE A
THREAT OF SHOWERS OVER THE WATERS. WEAK DISTURBANCES MOVING ALONG THE
FRONT COULD PUSH CLOUDS AND SHOWERS ACROSS OUR COASTAL WATERS LATE
MONDAY INTO MONDAY EVENING. MEANWHILE NEW LONGER RANGE MODEL DATA IS
THEN VERY SIMILAR TO THE EARLIER 00Z PACKAGE IN TAKING A CUT OFF
LOW...OVR THE OHIO VLY...AND LIFTG IT SLOWLY NEWD TWD SRN NEW ENGLAND
BY THE END OF THIS FCST CYCLE. AS S/W RIDGING OUT AHEAD OF THE LOW
PASSES BY...THIS WILL ALLOW AN INFLUX OF MOISTURE / FIRST CLDS THEN A
CHANCE OF SHWRS / TO OVERSPREAD OUR FORECAST AREA (FA) WEDNESDAY NITE
AND BEYOND.  WE WILL GRDLY INCREASE POPS ACCORDINGLY LATE IN THIS
EXTENDED PERIOD...AS THE UPR SYS APPROACHES.

STEADY AS SHE GOES IN THE TEMP DEPARTMENT...WITH TEMPS CLUSTERED
ARND 80 DEGREES AND LOWS IN THE 50S TO AROUND 60...FROM MON THRU WED.
OTHERWISE...WITH MORE CLOUDS AND GREATER PCPN POTENTIAL ON THU...WE
HAVE KNOCKED TEMPS BACK A NOTCH THEN.

&&

.AVIATION...
IFR CONDITIONS WITH STRATUS AND FOG OVER CENTRAL AND DOWNEAST ZONES
WILL GRADUALLY IMPROVE TO VFR LATER THIS MORNING. EXPECT MVFR
CONDITIONS WITH SHOWERS AND SCATTERED THUNDERSTORMS LATE TODAY INTO
TONIGHT. ACROSS THE NORTH VFR CONDITIONS TO BECOME MVFR AS
PRECIPITATION MOVES IN LATER TODAY INTO TONIGHT.

&&

.MARINE...
SOUTHERLY WINDS TO CONTINUE ACROSS THE WATERS TODAY AS COLD FRONT
APPROACHES FROM THE NORTHWEST. MODEL WINDS CONSISTENT IN KEEPING
WINDS BELOW 20 KT TODAY AND TONIGHT. PRIMARILY USED ETA12 FOR WINDS
THROUGH 48 HOURS AND THEN GFS AFTER THAT. PERSISTENT SOUTHERLY FETCH
WILL BUILD SEAS TO 5 FT TONIGHT PER WNAWAVE GUIDANCE SO WILL ISSUE
SCA FOR SEAS WITH THIS PACKAGE. EXPECT FRONTAL PASSAGE SATURDAY MID
MORNING WHEN WINDS WILL SHIFT TO THE NORTH AND SEAS WILL DROP BELOW 5
FT. WIDESPREAD FOG TO CONTINUE TODAY AND TONIGHT IMPROVING WITH THE
FRONTAL PASSAGE SATURDAY MORNING.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY MAY BE REQUIRED FOR SEAS TONIGHT.

&&

SHORT TERM: FITZSIMMONS
LONG TERM: STUREY/FOSTER
AVIATION: CALDERON
MARINE: FOSTER
Hazardous weather outlook, Jul 23, 11:35 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1135 AM EDT FRI JUL 23 2004

MEZ001>006-010-011-015>017-029>032-240835-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
1135 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL MOVE SLOWLY SOUTHEAST THROUGH NORTHERN AND
EASTERN MAINE THIS AFTERNOON AND TONIGHT. SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL.

DUE TO THE SLOW NATURE OF THIS ACTIVITY...AND THE POSSIBILITY FOR
TRAINING OVER THE SAME AREA...ESPECIALLY ACROSS NORTHERN AND WESTERN
MAINE...RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO
3 INCHES CAN BE EXPECTED FOR THIS EVENT. LIGHTER AMOUNTS ON THE
ORDER OF UP TO A HALF INCH CAN BE EXPECTED DOWNEAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WITH HEAVY RAINFALL POSSIBLE...SPOTTERS ARE ASKED TO CALL IN RAINFALL
AMOUNTS DURING THIS EVENT.

STUREY

In the hours before

Special weather statement, Jul 23, 2:43 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
243 PM EDT FRI JUL 23 2004

MEZ002-231945-
AROOSTOOK COUNTY...
250 PM EDT FRI JUL 23 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 250 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 30 MILES NORTH OF
WOODLAND TO 6 MILES SOUTHWEST OF PORTAGE. THE LINE WAS MOVING
NORTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 345 PM EDT INCLUDE...
   PORTAGE...            WOODLAND...       STOCKHOLM...
   ROUTE 11 FROM PORTAGE TO EAGLE LAKE...
   ROUTE 161 FROM NEAR STOCKHOLM TO DAIGLE...
   ROUTE 1 BETWEEN GRAND ISLE AND VANBUREN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED MINOR FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4736 6811 4657 6866 4689 6813 4768 6757

COBB

Nearby

Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.